Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 331, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 27, 2023, 3:51 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2023, 3:51 PM CDT (20:51 UTC)
- Expired
- Sep 27, 2023, 4:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Edwards County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 84 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102 WUUS54 KEWX 272051 SVREWX TXC137-465-272115- /O.NEW.KEWX.SV.W.0331.230927T2051Z-230927T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 351 PM CDT Wed Sep 27 2023 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... West central Edwards County in south central Texas... East central Val Verde County in south central Texas... * Until 415 PM CDT. * At 351 PM CDT, a severe thunderstorm was located over Loma Alta, moving south at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Loma Alta, Carta Valley, and Vinegarone. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3004 10091 3005 10058 2970 10058 2970 10080 TIME...MOT...LOC 2051Z 342DEG 8KT 2992 10073 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:30 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 27, 2:30 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 230 PM CDT Wed Sep 27 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Thursday night) Issued at 201 PM CDT Wed Sep 27 2023 A weak upper level shortwave trough is moving through Central Texas. Convection has developed over the Hill Country in response to this feature. This activity will continue through the afternoon and early evening. There is not much vertical wind shear and we don't expect storms to be very strong. However, as they pulse up and down there may be some strong wind gusts. By mid-evening convection should come to an end leaving a dry forecast overnight. The subtropical ridge will build back over Texas and subsidence from the ridge will suppress any chance for convection through the rest of the short term. There won't be any change in the airmass over South Central Texas and temperatures will continue to be above normal through this period. Lows Thursday and Friday morning will be middle 60s to middle 70s. High temperatures will be from the lower to middle 90s. && .LONG TERM... (Friday through Wednesday) Issued at 201 PM CDT Wed Sep 27 2023 We begin the long term period with mostly more of the same: Hot temperatures in the 90s and a primarily dry forecast. That starts to change this weekend as midlevel ridging slides further southeastward. A large, deepening trough will dig over the Great Basin and transition east over the Four Corners by early next week. This will result in somewhat weak synoptic flow over South Central Texas, at least for the weekend and early next week. Southwest flow aloft should be able to tap into some midlevel moisture from the Pacific, so pop-up showers and storms are possible both Saturday and Sunday afternoons, especially further south and east. The Austin Metro probably has the lowest chance for storms this weekend, with better chances the further south you travel. Beyond the weekend, the upper level trough begins to slide eastward slowly, but without much movement due to weak blocking pattern over the central CONUS. At some point, this trough is expected to eject out over Texas, likely around the middle of next week. Beyond that, models diverge, but ensemble guidance is still par for the course, with near or slightly above normal temps and little change in the southwest flow pattern. That will result in continued weak impulses moving through our region, with slight chance to chance PoPs most days. However, the latest 12Z GFS may be teasing us with our first true cold front of the season as early as next Friday. Only time will tell, but in all honesty, this kind of pattern tends to lead to some big piece of energy breaking off and diving southward at some point, and I can't help by be somewhat ready to buy into what the deterministic 12Z GFS does late next week. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Wed Sep 27 2023 The big question for this TAF period is whether any convection affects the terminals. There is slight chance for showers or thunderstorms this afternoon in the San Antonio and Del Rio areas. The better chances are in San Antonio. At this time chances are low and timing is difficult. We have included VCSH for the 21Z to 00Z period. We have not included any mention at DRT or AUS. Otherwise all airports will be VFR. Winds will generally be 10 kts or less. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 72 96 71 97 / 10 10 0 0 Austin Bergstrom Intl Airport 71 96 70 96 / 10 10 0 0 New Braunfels Muni Airport 71 97 71 98 / 10 10 0 0 Burnet Muni Airport 70 94 71 94 / 10 0 0 0 Del Rio Intl Airport 74 97 74 98 / 10 0 0 0 Georgetown Muni Airport 71 95 71 95 / 10 0 0 0 Hondo Muni Airport 70 94 69 95 / 10 10 0 0 San Marcos Muni Airport 70 96 69 97 / 10 10 0 0 La Grange - Fayette Regional 71 93 70 95 / 20 10 0 10 San Antonio Intl Airport 72 95 72 96 / 10 10 0 0 Stinson Muni Airport 73 96 73 97 / 10 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...05 Long-Term...MMM Aviation...05
Hazardous weather outlook, Sep 27, 3:10 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 310 AM CDT Wed Sep 27 2023 TXZ171>173-183>194-202>209-217>225-228-281200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 310 AM CDT Wed Sep 27 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered thunderstorms are possible this afternoon. The stronger cells could produce frequent lightning, gusty winds, and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 27, 2:44 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Wed Sep 27 2023
TXZ205-206-272030-
Comal TX-Bexar TX-
244 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of north central Bexar
and southwestern Comal Counties through 330 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Timberwood Park, or 12 miles northwest of Selma, moving southwest at
10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Antonio, Fair Oaks Ranch, Bulverde, Hollywood Park, Timberwood
Park, Spring Branch, Hill Country Village, Anhalt, and Specht Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2969 9830 2956 9847 2975 9865 2976 9863
2984 9840
TIME...MOT...LOC 1944Z 063DEG 7KT 2973 9845
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Sep 27, 2:55 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
255 PM CDT Wed Sep 27 2023
TXZ184>186-272045-
Kerr TX-Edwards TX-Real TX-
255 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of west central Kerr,
east central Edwards and northern Real Counties through 345 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Kerr Wildlife Management Area, or 23 miles north of
Leakey, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3019 9985 3016 9969 2983 9969 2994 10001
TIME...MOT...LOC 1955Z 019DEG 8KT 3007 9978
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Sep 27, 3:24 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
324 PM CDT Wed Sep 27 2023
TXZ184-272115-
Edwards TX-
324 PM CDT Wed Sep 27 2023
...A pair of strong thunderstorms will impact portions of
southwestern Edwards County through 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms 11 miles northeast of Carta Valley, or 15 miles east
of Loma Alta, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carta Valley and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2996 10069 2999 10031 2962 10023 2962 10070
TIME...MOT...LOC 2024Z 354DEG 9KT 2987 10052
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
27Special weather statement, Sep 27, 3:27 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
327 PM CDT Wed Sep 27 2023
TXZ205-272115-
Bexar TX-
327 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of northwestern Bexar
County through 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shavano Park, or 8 miles northwest of San Antonio Int Airport, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Antonio, Leon Valley, Helotes, Shavano Park, Hollywood Park,
Cross Mountain, Leon Springs, The Dominion, Timberwood Park,
Government Canyon State Natural Area, Castle Hills, Hill Country
Village, Grey Forest, Fiesta Texas, and Scenic Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2975 9855 2962 9841 2945 9861 2963 9877
TIME...MOT...LOC 2026Z 047DEG 9KT 2964 9855
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
27Special weather statement, Sep 27, 3:40 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
340 PM CDT Wed Sep 27 2023
TXZ218-272130-
Zavala TX-
340 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of northeastern Zavala
County through 430 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Batesville, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2906 9973 2909 9957 2909 9952 2893 9941
2888 9941 2882 9966
TIME...MOT...LOC 2039Z 339DEG 8KT 2901 9960
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
27Special weather statement, Sep 27, 3:44 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
344 PM CDT Wed Sep 27 2023
TXZ184-185-272130-
Edwards TX-Real TX-
344 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of northeastern Edwards
and northwestern Real Counties through 430 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Rocksprings, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Devil's Sinkhole State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3019 10012 3016 9988 2987 9989 2991 10022
TIME...MOT...LOC 2043Z 006DEG 12KT 3007 10003
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
27The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 9:06 AM CDT | Areal Flood Advisory | EWX | Gillespie | 3 hr |
| Sep 27, 1:37 PM CDT | Special Weather Statement | EWX | Kendall | 53 min |
| Sep 27, 2:44 PM CDT | Special Weather Statement | EWX | Comal | 46 min |
| Sep 27, 2:55 PM CDT | Special Weather Statement | EWX | Real | 50 min |
| Sep 27, 3:24 PM CDT | Special Weather Statement | EWX | Edwards | 51 min |
| Sep 27, 3:27 PM CDT | Special Weather Statement | EWX | Bexar | 48 min |
| Sep 27, 3:34 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 41 min |
| Sep 27, 3:40 PM CDT | Special Weather Statement | EWX | Zavala | 50 min |
| Sep 27, 3:44 PM CDT | Special Weather Statement | EWX | Edwards | 46 min |
| Sep 27, 4:12 PM CDT | Special Weather Statement | EWX | Edwards | 48 min |
| Sep 27, 4:56 PM CDT | Special Weather Statement | EWX | Edwards, Kinney | 64 min |
| Sep 27, 5:20 PM CDT | Special Weather Statement | EWX | Kinney | 40 min |
| Sep 27, 5:54 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 15 min |
| Sep 27, 5:57 PM CDT | Special Weather Statement | EWX | Val Verde | 63 min |
| Sep 27, 6:08 PM CDT | Special Weather Statement | EWX | Maverick, Zavala | 67 min |
| Sep 27, 6:18 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 42 min |
| Sep 27, 6:38 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.